General or Other | - Others | Osteoporosis (Disease)
Osteoporosis is a systemic skeletal disease characterized by low bone mass and microarchitectural deterioration of bone tissue, with a consequent increase in bone fragility. The disease often does not become clinically apparent until a fracture occurs. It is often considered to be a condition that frail elderly women develop. However, the damage from osteoporosis begins much earlier in life.
Because peak bone density is reached at approximately 25 years of age, it is important to build strong bones by that age, so that the bones will remain strong later in life. Adequate calcium intake is an essential part of building strong bones.
Causes and Risk factors
Risk factors include getting older, being small and thin, having a family history of osteoporosis, taking certain medicines, having osteopenia, which is lower bone density.
Osteoporosis occurs when there is an imbalance between new bone formation and old bone resorption. The body may fail to form enough new bone, or too much old bone may be reabsorbed, or both. Usually, the loss of bone occurs over an extended period of years. Often, a person will sustain a fracture before becoming aware that the disease is present. By then, the disease may be in its advanced stages and damage may be serious.
The leading cause of osteoporosis is a lack of certain hormones, particularly estrogen in women and androgen in men. Women, especially those older than 60 years of age, are frequently diagnosed with the disease. Menopause is accompanied by lower estrogen levels and increases a woman's risk for osteoporosis.
Other factors that may contribute to bone loss in this age group include inadequate intake of calcium and vitamin D, lack of weight-bearing exercise, and other age-related changes in endocrine functions (in addition to lack of estrogen).
Diagnosis and Treatment
For both men and women, the most widely prescribed osteoporosis medications are bisphosphonates. Side effects include nausea, abdominal pain, difficulty swallowing, and the risk of an inflamed esophagus or esophageal ulcers. Injected forms of bisphosphonates don't cause stomach upset. And it may be easier to schedule a quarterly or yearly injection than to remember to take a weekly or monthly pill.
Long-term bisphosphonate therapy has been linked to a rare problem in which the upper thighbone cracks, but doesn't usually break completely. Bisphosphonates also have the potential to affect the jawbone. Osteonecrosis of the jaw is a rare condition occurring after a tooth extraction in which a section of jawbone dies and deteriorates. ...